Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 6, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 20, 2005, 2:46 AM MDT for Garfield County, Montana. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 2:46 AM MDT (08:46 UTC)
- Expired
- Jun 20, 2005, 3:45 AM MDT
- In force
- 59 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Garfield County, MT
The radar
The Glasgow radar (KGGW), 142 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:20 AM MDT | HAIL 2.5 | 33 Sw Jordan, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2919 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KGGW 200846 TORGGW MTC033-200945- /O.NEW.KGGW.TO.W.0006.050620T0846Z-050620T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 246 AM MDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN GARFIELD COUNTY IN NORTHEAST MONTANA. * UNTIL 345 AM MDT * AT 244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 12 MILES SOUTHWEST OF SAND SPRINGS...OR 33 MILES EAST OF WINNETT...AND MOVING EAST AT 35 MPH. * THIS TORNADIC STORM WILL REMAIN OVER... RURAL AREAS OF SOUTHWESTERN GARFIELD COUNTY RURAL AREAS OF SOUTHERN GARFIELD COUNTY THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM MDT MONDAY MORNING FOR NORTHEAST MONTANA. LAT...LON 4708 10778 4687 10775 4687 10662 4718 10664 $$ JAZ WEATHER.GOV/GLASGOW
1 follow-up statement
000 WWUS55 KGGW 200912 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 311 AM MDT MON JUN 20 2005 MTC033-200945- /O.CON.KGGW.TO.W.0006.000000T0000Z-050620T0945Z/ GARFIELD- 311 AM MDT MON JUN 20 2005 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN GARFIELD COUNTY UNTIL 345 AM MDT... AT 305 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS POSSIBLE TORNADO WAS LOCATED 9 MILES SOUTHEAST OF SAND SPRINGS...OR 33 MILES SOUTHWEST OF JORDAN...MOVING EAST AT 35 MPH. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...SOUTHERN GARFIELD COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM MDT MONDAY MORNING FOR NORTHEAST MONTANA. LAT...LON 4708 10778 4687 10775 4687 10662 4718 10664 $$ ADOLPHSON WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 19, 8:40 PM MDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jun 19, 8:40 PM MDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 840 PM MDT SUN JUN 19 2005 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT... NO UPDATES PLANNED. UPPER FLOW HAS VEERED PAST 24 HOURS...BECOMING MORE WEST SOUTHWEST...WITH MODELS DEPICTING A WEAK AND FLAT RIDGE OVER CENTRAL MONTANA AND WESTERN PORTION OF CWA. SATELLITE IMAGERY SHOWS CLOUDS OVER WEST CENTRAL MONTANA...IN SLIGHTLY UNSTABLE LOWER MID-LEVEL FLOW...TO BE DISSIPATING AS THEY MOVE EAST AND APPROACH CWA... SUBSTANTIATING PRESENCE OF UPPER RIDGE. VEERING FLOW SUPPRESSING RISK OF SEVERE WEATHER SOUTH OF CWA...ACCENTUATES TENDENCY FOR EXPECTED SUPERCELLS TO MOVE RIGHT OF MEAN FLOW AND REMAIN SOUTH OF CWA. HAVE DOUBTS ABOUT ANY PRECIPITATION IN CWA ...BUT CONFIDENCE NOT SUFFICIENT TO DRY SOUTHEAST ZONES. WEAK BUBBLE OF SURFACE PRESSURE OVER NORTHERN MONTANA...THUS LIGHT WINDS... ALREADY WELL TREATED IN GOING FORECAST. .PREVIOUS SHORT TERM DISCUSSION...TONIGHT THRU TUESDAY... STRONG UPPER RIDGE OVER THE CENTRAL PLAINS TODAY WILL BUILD A BIT INTO THE CWA THE NEXT COUPLE OF DAYS. ATMOSPHERE LOOKS TO BE CAPPED FOR LOTS CONVECTION TO FIRE THROUGH MONDAY NIGHT. TUESDAY/S LOOKS A BIT MORE INTERESTING AS A DISTURBANCE (SEEN ON THE WATER VAPOR MOVING NORTH INTO AZ/NM) IS EXPECTED TO GET DRAWN INTO THE PICTURE. JET ENERGY IN SOUTHWESTERLY FLOW OVER THE AREA CONTINUES TO WEAKEN AND MOVE EAST TODAY. SOME INSTABILITY POOLING IN NE WY/SE MT THIS AFTERNOON MAY HELP TO SPARK SOME ELEVATED STORMS WHICH MAY CLIP OUR SE ZONES AGAIN TONIGHT. SLIGHT RISK OF SEVERE THUNDERSTORMS (REFERRING TO SWODY1) OVER SE MT IN GOOD SHAPE. UPPER RIDGE BUILDS OVER THE AREA MONDAY...LIMITING CONVECTION...BUT AN INVERTED TROUGH OVER CENTRAL MONTANA MAY INITIATE A STORM OR TWO. STORMS COULD BE SEVERE WITH CAPE SURPASSING 1000 J/KG AND INCREASED SHEAR. THIS JUSTIFIES SWODY2 OF A SLIGHT RISK IN THE SOUTHERN ZONES. AN ISOLATED STORM OR TWO COULD STICK AROUND MONDAY NIGHT AS SAID DISTURBANCE FROM AZ/NM MOVES IN. MODELS SEEM TO BE DOING A GOOD JOB HITTING THIS SYSTEM A BIT HARDER WITH BEST INSTABILITY MOVING INTO THE NORTHEAST ZONES BY TUESDAY AFTERNOON. LI/S DROP TO NEAR -8 WITH CAPES SURPASSING 2000 J/KG. BASED ON THIS...ADDED MENTION OF SEVERE THUNDERSTORMS TO THE NORTHEASTERN THIRD OF THE CWA IN THE FORECAST GRIDS. MAX TEMPS A BIT TRICKY ESPECIALLY TUESDAY. IT DOESN/T LOOK LIKE IT WILL TAKE MUCH FOR CLOUDS AND A THUNDERSTORM TO COOL THINGS. CURRENT THINKING IS THAT MAV/MET GUIDANCE NUMBERS MAY BE A BIT HIGH. HAZARDOUS WEATHER OUTLOOK (GTFHWOGGW OR FLUS45 KGGW) WAS REFINED. JAMBA .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... EXTENDED FORECAST ON TRACK WITH SOME SEMBLANCE OF UPPER TROUGH OFF TO THE WEST FOR ENTIRE PERIOD. THIS WILL RESULT IN AT OR ABOVE NORMAL TEMPERATURES AND CHANCE OF CONVECTION EACH DAY...WHICH IS HANDLED WELL BY GOING FORECAST. ONLY BIG CHANGE THIS AFTERNOON WAS TO UPDATE WINDS BASED ON LATEST MODEL SOLUTIONS. JJZ ...PREVIOUS LONG TERM DISCUSSION... MORE ACTIVE WEATHER ON THE WAY FOR NORTHEAST MONTANA AS PATTERN REMAINS FAIRLY STAGNANT WITH LOW SITTING OFF PACIFIC COAST AND HIGH PRESSURE OVER THE CENTRAL UNITED STATES. PERIOD STARTS OFF VERY WARM THANKS TO IMPRESSIVE THERMAL RIDGE ASSOCIATED WITH UPPER LEVEL RIDGE IN CONTROL OVER THE AREA. VERY WARM WEDNESDAY WITH LOTS OF 90 DEGREE READINGS EXPECTED. MODELS HINTING THAT PERHAPS MONSOONAL MOISTURE TO ROTATE IN FROM THE SOUTHWEST...COMBINING WITH INCOMING TROUGH FROM THE PACIFIC...ALL MEANING POSSIBILITY OF SOME CONVECTIVE ACTIVITY THROUGH THURSDAY. MAY START OFF TOO CAPPED...BUT CHANCES SLOWLY INCREASE FROM THE WEST WITH APPROACH OF NEXT SYSTEM. AFTER TROUGH/COLD FRONTAL PASSAGE...LOOKS LIKE A RETURN TO TEMPERATURES CLOSER TO NORMAL. HOWEVER...FLOW QUICKLY AGAIN BECOMES SOUTHWEST ALOFT AS YET ANOTHER LOW APPROACHES THE WEST COAST FOR RETURN TO SHOWER AND THUNDERSTORM ACTIVITY. LOOKS LIKE SOUTHWEST FLOW STAYS PUT THROUGH SUNDAY. DECIDED NOT TO GET TOO FANCY WITH FORECAST SINCE PATTERN FAVORABLE FOR ANY EVEN SEEMINGLY INSIGNIFICANT SHORTWAVE TO SET OFF CONVECTION...SO FORECAST CONTAINS SLIGHT CHANCE POPS EVERY DAY THROUGH THE WEEKEND. JAZ && AVIATION...ISOLATED THUNDERSTORMS POSSIBLE IN THE KGDV AND KSDY AREA TONIGHT AND MONDAY AFTERNOON. STRONGER STORMS WILL HAVE THE POTENTIAL TO DROP CONDITIONS TO MVFR FOR A SHORT TIME. OTHERWISE EXPECT VFR CONDITIONS ACROSS THE AREA WITH LIGHT WINDS. JJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 1:44 PM MDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 144 PM MDT SUN JUN 19 2005 MTZ021>027-201945- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 144 PM MDT SUN JUN 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST MONTANA THIS EVENING...SOME OF WHICH MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST MONTANA MONDAY EVENING...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>020-059>062-201945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 144 PM MDT SUN JUN 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST MONTANA MONDAY EVENING...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TFJ
In the hours before
Local storm report, Jun 20, 2:24 AM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
224 AM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM HAIL 8 ESE WINNETT 46.96N 108.19W
06/20/2005 1.00 INCH PETROLEUM MT TRAINED SPOTTER
&&
BBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:59 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 61 min |
| Jun 19, 11:49 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 58 min |
| Jun 20, 1:17 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 36 min |
| Jun 20, 1:22 AM MDT | Severe Thunderstorm Warning | GGW | Garfield | 23 min |
| Jun 20, 1:28 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie | 62 min |
| Jun 20, 1:42 AM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 63 min |
| Jun 20, 1:46 AM MDT | Severe Thunderstorm Warning | GGW | Garfield | 28 min |
| Jun 20, 2:25 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie, Wibaux | 65 min |
| Jun 20, 3:19 AM MDT | Severe Thunderstorm Warning | GGW | Prairie, Wibaux | 51 min |
| Jun 20, 3:47 AM MDT | Severe Thunderstorm Warning | GGW | Garfield | 43 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.